Michigan, 2006

Flood in Michigan, March 13 to 14, 2006

March 13 to 14, 2006 · NWS DTX · 1 event in 1 county or zone

Rainfall of 1 to 2 inches on the night of the 12th, along with nearly 2 inches of rainfall plus snowmelt during the previous week, led to moderate flooding along the Tittabawassee River from near the city of Freeland to Saginaw Township. The Festival Park in Freeland was completely submerged in flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Rainfall of 1 to 2 inches on the night of the 12th, along with nearly 2 inches of rainfall plus snowmelt during the previous week, led to moderate flooding along the Tittabawassee River from near the city of Freeland to Saginaw Township. The Festival Park in Freeland was completely submerged in flood waters. Several roads had to be closed in Saginaw Township the night of the 13th. Property Damage was minimal and roughly estimated at $7K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 13, 6:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 13, 6:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
610 PM EST MON MAR 13 2006

.AVIATION...

MID LEVEL DRY SLOT IN WAKE OF STRONG COLD FRONT BEGINNING TO SLIDE
EAST OF THE REGION...AND DEEPER MOISTURE BEGINNING TO WRAP BACK INTO
SOUTHEAST LOWER MICHIGAN. ANTICIPATE VFR CIGS 035-040 THROUGH 02-03Z
THEN A RETURN TO MVFR CIGS OVERNIGHT AS SECONDARY TROF AXIS ROTATES
THROUGH THE REGION. STRONG DOWNWARD TRANSPORT OF MOMENTUM IN COLD
AIR ADVECTION BEHIND FRONT WILL RESULT IN SUSTAINED WINDS AROUND 30KTS
WITH GUSTS TO AT LEAST 45 KTS THROUGH MOST OF THE OVERNIGHT HOURS.
CHANCE OF SCATTERED LIGHT SNOW SHOWERS AFTER 06Z AS DEEPER MOISTURE
WRAPS BACK IN...AND INSTABILITY INCREASES OVER LAKE MICHIGAN.
INVERSION HEIGHTS REMAIN BELOW 5K FT THOUGH SO WILL NOT MENTION IN
TAFS AT THIS TIME. SURFACE LOW TO SLOWLY PULL NORTHEAST
TUESDAY...GRADUALLY REDUCING WIND GUSTS TO AROUND 30 KTS BY THE END
OF THE TAF FCST PERIOD. ANTICIPATE WIDESPREAD MVFR 12Z-00Z AS WELL
IN PERSISTENT LOW LEVEL CYCLONIC FLOW AND INSTABILITY OVER LAKE
MICHIGAN.

&&

.SHORT TERM...TONIGHT AND TUESDAY

MAIN FOCUS FOR THE SHORT TERM FORECAST IS WINDS.  SURFACE LOW
CURRENTLY JUST SOUTH OF GREEN BAY WILL MOVE NORTHEAST WELL INTO
CANADA BY 12Z TUE WHILE DEEPENING ANOTHER 10MB.  FRONT CURRENTLY
SWEEPING THROUGH THE FORECAST AREA WITH JUST A SCATTERING OF
CONVECTION.  THIS SHOULD BE OUT OF THE AREA BY FORECAST ISSUANCE
TIME.

FOR TONIGHT...LOW LEVEL GRADIENT WILL CONTINUE TO TIGHTEN AS SYSTEM
DEEPENS.  850-700MB WINDS INCREASE TO 55KTS THROUGH THE NIGHT ACROSS
MOST OF EASTERN LOWER MICHIGAN AND LAKE HURON.  STRONG COLD AIR
ADVECTION AND SUBSIDENCE WILL LIKELY BRING DOWN SOME OF THESE WINDS
WITH GUST TO 60 MPH STILL POSSIBLE.  WILL EXTEND HIGH WIND WARNING
THROUGH 11Z AS SYSTEM A BIT SLOWER THEN PREVIOUS FORECAST.  PLENTY
OF LOW LEVEL MOISTURE WRAPPING AROUND THE SYSTEM SO CLOUDS WILL
QUICKLY FILL IN LATER THIS EVENING.  WILL STILL CARRY A SMALL CHANCE
FOR SNOW SHOWERS OVER NIGHT AS STRONG 500MB VORT ROTATES ACROSS CWA
AND LOW AND MID LEVELS REMAIN MOIST.

FOR TUESDAY...SURFACE WINDS WILL ACTUALLY INCREASE AS GRADIENT
CONTINUES TO TIGHTEN...WIND FIELD THROUGH 850MB RELAXES SOMEWHAT
WITH WINDS MAINLY IN THE 40KT RANGE.  STILL LIKELY ADVISORY CRITERIA
ON TUESDAY BUT WILL LET MID SHIFTS TAKE CARE OF THE HEADLINE AFTER
WARNING EXPIRES.  LOW LEVEL MOISTURE SLOWLY DECREASES
TUESDAY...HOWEVER WITH ANY BREAKS IN CLOUD COVER AND STRONGER MARCH
SUN...HOLES SHOULD QUICKLY FILL IN.  WILL CARRY SMALL CHANCE OF SNOW
SHOWERS ACROSS SAGINAW VALLEY AND THUMB WHERE BETTER CHANCE OF LAKE
EFFECT SNOW SHOWERS REACHING THAT AREA AND FLURRIES ELSEWHERE.

TEMPS WILL BE A DRAMATIC CHANGE FROM TODAY AS SHUD SEE TEMPS FALL
INTO THE UPPER 20S NORTH TO AROUND 30 FAR SOUTH AND ONLY A FEW
DEGREE RISES ON TUESDAY.

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

SURFACE WINDS WILL EASE OFF INTO THE 10 TO 20 MPH RANGE TUESDAY
EVENING. THERE WILL STILL BE A SHARP PRESSURE GRADIENT OVER THE
AREA, CLOSE TO 15 MB, THROUGH THE NIGHT. THE FAST WESTERLY LOW LEVEL
FLOW WILL KEEP SOME LAKE MICHIGAN CLOUDS IN THE PICTURE, MAINLY OVER
THE SOUTH SECTIONS OF OUR AREA. TEMPERATURES AROUND 850 MB WILL BE
IN THE NEIGHBORHOOD OF -12C, WHICH IS MARGINAL FOR LAKE EFFECT SNOW
SHOWERS THIS TIME OF YEAR. FORECAST SOUNDINGS SHOW MOISTURE WILL
BE ON THE SHALLOW SIDE AS WELL WHICH FURTHER SUPPORTS JUST PATCHES
OF LAKE STRATOCU IN THE FORECAST AND KEEPING IT OTHERWISE DRY.

SUNSHINE WILL BE PLENTIFUL ON WEDNESDAY BUT WIND GUSTS NEAR 30 MPH
ARE ALSO STILL ON TAP. STRONG NORTHWEST GRADIENT FLOW WILL BE
COMPLEMENTED BY 35 KNOT WINDS AROUND 850 MB. WE WILL NOT MIX THAT
HIGH THIS TIME OF YEAR BUT EVEN THE 925 MB WINDS ARE FORECAST TO BE
AROUND 30 KNOTS BY THE GFS AND THE NAM. THIS WILL BE FOLLOWED BY A
SKINNY RIDGE OF HIGH PRESSURE WEDNESDAY NIGHT WITH INCREASING HIGH
CLOUDS IN ADVANCE OF OUR NEXT LOW PRESSURE SYSTEM. GUIDANCE
TEMPERATURES LOOK OK THROUGH THE MIDDLE OF THE WEEK. WE SHOULD BE
ABLE TO REACH LOWER 40S ON WEDNESDAY WITH PLENTIFUL MID MARCH
SUNSHINE.

THE LATEST MODELS ARE CONVERGING ON A SOLUTION FROM A FEW DIFFERENT
DIRECTIONS REGARDING THE THURSDAY SHORT WAVE. PREFER A WEAKER
VERSION OF THE ECMWF OR A SLOWER VERSION OF THE GFS. CONSIDERING
THE LARGE SCALE UPPER FLOW, THE GFS HAS BEEN TOO FAST KICKING THE
WAVE EASTWARD AND MOVING THE CENTRAL CANADIAN TROF SOUTHWARD. THIS
TROF WILL BE SLOWER TO MOVE OUT OF THE HIGH AMPLITUDE/BLOCKY FLOW
IN THE NORTHERN STREAM, MORE LIKE THE ECMWF, BUT THE 12Z GFS IS
TRENDING IN THE RIGHT DIRECTION. THIS IS A LITTLE FARTHER SOUTH
THAN PREVIOUS FORECASTS AND TAKES THE PRECIP TYPE PROBLEM OUT OF
THE PICTURE NEAR THE OHIO BORDER. IT ALSO REDUCES THE CHANCE OF
SNOW AROUND THE TRI CITIES AND THUMB TO A MINIMAL 30 POP.

ONCE THIS SYSTEM MOVES TO OUR EAST, THEN WE EXPECT A PROLONGED
PERIOD OF DRY NW FLOW TO DEVELOP FOR THE WEEKEND. NW SURFACE WINDS
WITH HIGH PRESSURE TO OUR WEST WILL KEEP TEMPERATURES BELOW NORMAL
THROUGH THE PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ076-MIZ082-MIZ083 UNTIL 6 AM TUESDAY.

LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY UNTIL 7 PM TUESDAY.

     GALE WARNING...LHZ462-LHZ463-LHZ464...7 PM MONDAY TO 7 AM
     WEDNESDAY.

LAKE ST CLAIR...GALE WARNING...UNTIL 7 PM TUESDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...UNTIL 7 PM TUESDAY.

&&

SHORT TERM...DRC
LONG TERM....BT
AVIATION...GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 13, 4:25 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EST MON MAR 13 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141415-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
425 PM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR ALL OF SOUTHEAST
MICHIGAN. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR
DETAILS... /NPWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL CONTINUE THROUGH THE DAY ON TUESDAY. WESTERLY
WINDS WILL BE SUSTAINED AROUND 30 MPH...WITH FREQUENT GUSTS TO 45
MPH POSSIBLE.

THERE IS A CHANCE FOR A 1 TO 2 INCH SNOW ACCUMULATION ON THURSDAY
AND THURSDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED BUT WIND SPEED REPORTS ARE NEEDED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-141415-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
425 PM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL MARINE AREAS. PLEASE SEE THE
LATEST NEARSHORE AND OPEN WATERS MARINE FORECASTS FOR DETAILS...
/GLFLH/.../GLFSC/ AND /NSHDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS WILL CONTINUE FOR ALL MARINE AREAS THROUGH TUESDAY...
AND FOR THE OPEN WATERS OF LAKE HURON THROUGH TUESDAY NIGHT. PLEASE
REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saginaw

When
March 13, 8:00 PM EST to March 14, 8:00 PM EST
Where
Saginaw County, Freeland
Property damage
$7,000
Reported by
NEWSPAPER
Coordinates
43.517, -84.117

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490895.